Illinois, 2004

Damaging Winds in Illinois, May 30, 2004

May 30, 2004 · NWS LSX · 2 events in 1 county or zone

Thunderstorm winds downed some trees along Highway 161 and in the Kell area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm winds downed some trees along Highway 161 and in the Kell area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 4:10 PM CST, 5 minutes earlier.

Area forecast discussion, May 30, 4:10 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN MAY 30 2004

.DISCUSSION...
CURRENTLY AND IN THE NR-TERM...SIGFNT SVR WX OUTBREAK OCCURRING
ATTM.  NOT ONLY A SVR THREAT HIGHLIGHTED BUT ALSO FLOODING GIVEN HVY
RAFL THAT OCCURRED JUST A FEW DAYS AGO AND VERY EFFICIENT RAFL
PRODUCERS ON RADAR ATTM...SO WL CONT FFA THRU MDNGT.  THE ACTIVITY
IS XPCTD TO EXIT FA BY MDNGT AS FNT PUSHES THRU AND STG MID-LVL
Q-VEC DIV MOVS THRU.

THE FCST PROBLEM FOR THE NEXT COUPLE OF DAYS THEN TURNS TO NEG-TILT
TROF OVR UPR MS VLY AND ASSOC PCPN CHCS.  BY WED...THIS TROF IS GONE
WITH A PREDOMINATELY NWLY UPR FLO TAKING HOLD THRU NXT WKND.

MOISTURE MON THRU WED WL BE AOB NORMAL...WITH PWATS BTWN .6 AND
.85.  EVEN B-LYR MOISTURE WL BE RATHER LIMITED...AND THUS POPS FOR
MON AND TUE WL BE LIMITED TO 30 OR BLO DESPITE DECENT INSTAB AT MID
LVLS...ESP ON MON.  BY WED...MID LVL SYS AND FNT HV PUSHED THRU FA
TO LWR POPS A TAD THAT DAY.

THRU WED...FCST TEMPS WL BE AT OR SLGTLY BLO NORMAL FOR ERL JUN AS A
SERIES OF COOLER HI PRES BLDS INTO FA.  GENERALLY SIDED WITH THE
WRMR GUIDANCE HOWEVER...ESP AT NIGHT...AS WLY SFC WNDS NOT
NECESSARILY A GOOD CLIMATOLOGICAL IND OF VERY COOL WX.

FOR THE EXTDD PD (WED NGT THRU SUN)...NWLY UPR FLO TAKES HOLD THRU
THE PD WHICH WL MAKE ANY PCPN FCST QUITE DIFFICULT...ESP GIVEN THE
MED RNG MDL DEPICTION OF WK VORT CNTRS PROPAGATING SEWD NR MO/IL AFT
FRI.  GIVEN HOW FAR OUT THIS IS AND HIGH AMNT OF UNCERTAINTY...
DEFERRED PCPN CHCS TO SLGT CHC AT THIS PT.  TEMPS WL BE ARND
SEASONABLE LVLS FOR ERL JUN.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL MIDNIGHT CDT.
      TORNADO WATCH UNTIL 7 PM CDT.
.IL...FLOOD WATCH UNTIL MIDNIGHT CDT.
      TORNADO WATCH UNTIL 7 PM CDT.
&&

TES

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 3:50 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT SUN MAY 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
450 PM CDT SUN MAY 30 2004

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
IS ONGOING AND WILL CONTINUE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE CONTINUES TO BE A HIGH RISK OF SEVERE THUNDERSTORMS FOR THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE PUSHING
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING.  THE
THUNDERSTORMS ARE EXPECTED TO LEAVE THE AREA BY MIDNIGHT.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR
A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS.  HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS
WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI.

PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND
STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE
HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A
SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING
NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH
RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE
ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE
ENTIRE AREA ON TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING. SPOTTER GROUPS SHOULD
PLAN ACCORDINGLY.

TES

In the hours before

Local storm report, May 30, 4:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FUNNEL CLOUD     CARLYLE                 38.62N 89.37W
05/30/2004                   CLINTON            IL   TRAINED SPOTTER

            FUNNEL CLOUD OVER CARLYLE LAKE.

&&

CVKING
Local storm report, May 30, 4:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FUNNEL CLOUD     CARLYLE                 38.62N 89.37W
05/30/2004                   CLINTON            IL   TRAINED SPOTTER

            FUNNEL CLOUD OVER CARLYLE LAKE.

&&

CVKING
Local storm report, May 30, 4:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     ST. LOUIS               38.64N 90.24W
05/30/2004  70 MPH           ST. LOUIS CITY     MO   TRAINED SPOTTER

            SOUTH ST. LOUIS...JAMIESON AVENUE.

&&

CVKING
Local storm report, May 30, 4:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     ST. LOUIS               38.64N 90.24W
05/30/2004  70 MPH           ST. LOUIS CITY     MO   TRAINED SPOTTER

            SOUTH ST. LOUIS...JAMIESON AVENUE.

&&

CVKING
Local storm report, May 30, 4:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W TROY                38.73N 89.93W
05/30/2004  1.75 INCH        MADISON            IL   TRAINED SPOTTER

            HIGHWAY 270 AND INTERSTATE 55...GOLF BALL SIZE HAIL AND
            60 MPH WIND GUST.

&&

CVKING
Local storm report, May 30, 4:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W TROY                38.73N 89.93W
05/30/2004  1.75 INCH        MADISON            IL   TRAINED SPOTTER

            HIGHWAY 270 AND INTERSTATE 55...GOLF BALL SIZE HAIL AND
            60 MPH WIND GUST.

&&

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 30, 4:15 PM CST
Where
Marion County, 7 mi S of Salem
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.533, -88.950

Thunderstorm Wind, Marion

When
May 30, 4:20 PM CST
Where
Marion County, Kell
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.500, -88.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397292, 5397293.